Dermatologic Reactions to Novel Immune Checkpoint Inhibitors Print Email

Dermatologic Reactions to Novel Immune Checkpoint Inhibitors

In a recent paper published in Current Dermatology Reports1, Matthew Ebia, BA, and Jennifer Choi, MD, review dermatologic toxicities secondary to immune checkpoint inhibitors, summarizing the mucocutaneous adverse events associated with these agents. Immune checkpoint inhibitors are a new class of chemotherapy agents that show great promise in treating many cancers, including melanoma of the skin, non-small-cell lung cancer, kidney cancer, bladder cancer, head and neck cancers, and Hodgkin lymphoma.

Pruritus and rash are the most common dermatological effects associated with these immune checkpoint inhibitors, but other adverse conditions, such as vitiligo, lichenoid reactions, bullous pemphigoid, alopecia, and mucosal lesions are seen frequently. Rarer adverse effects, such as immunotherapy-induced scleroderma, fasciitis, and dermatomyositis, have also been reported. All of these adverse effects can be difficult to manage in the setting of underlying malignancy. Management often involves topical corticosteroids, but more severe reactions sometimes require systemic treatment or discontinuation of immunotherapy.

The authors provide management options for different types and degrees of these dermatological toxicities. They also stress that early diagnosis and treatment are crucial to effective management of these skin toxicities as well as to successful cancer treatment outcomes.
_____________________________________
1Ebia MI and Choi JN. Dermatologic Reactions to Novel Immune Checkpoint Inhibitors. Curr Dermatol Rep 2018;7(4):227–238. Matthew Ebia is an MD candidate at Northwestern University’s Feinberg School of Medicine in Chicago, Illinois. Jennifer Choi, MD, is Chief of the Division of Oncodermatology at the Robert H. Lurie Comprehensive Cancer Center of Northwestern University.